Cobalamin deficiency and subacute combined degeneration after nitrous oxide anesthesia: A case report

Sung C. Ahn, Allen W Brown

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

We report on a diabetic man in his early forties with a history of disabling left-hemisphere stroke and hyperhomocystinemia who developed new sensorimotor symptoms and urinary incontinence 4 weeks after prolonged exposure to nitrous oxide (N 2O) related to arterial occlusive disease and amputation. Physical examination at rehabilitation hospital admission showed preexisting severe nonfluent multimodality language impairment, new ataxic quadriparesis superimposed on static spastic right hemiparesis, diffusely blunted muscle stretch reflexes, impaired cutaneous sensation and proprioception, diminished alternating motion rates, and impaired truncal balance. Laboratory tests revealed low serum cobalamin and hyperhomocystinemia. Magnetic resonance imaging of the spinal cord showed dorsal T2-signal hyperintensity. Treatment included vitamin replacement and comprehensive rehabilitation. His response to hospital-based and outpatient treatment led to successful prosthetic fitting. This case shows the importance of screening for and treating cobalamin deficiency before exposing patients with known risk to N 2O and highlights the potential diagnostic and therapeutic challenges of subacute combined degeneration when it occurs with a setting of preexisting disabling neurologic impairment.

Original languageEnglish (US)
Pages (from-to)150-153
Number of pages4
JournalArchives of Physical Medicine and Rehabilitation
Volume86
Issue number1
DOIs
StatePublished - Jan 2005

Fingerprint

Subacute Combined Degeneration
Nitrous Oxide
Vitamin B 12
Anesthesia
Rehabilitation
Proprioception
Stretch Reflex
Arterial Occlusive Diseases
Quadriplegia
Muscle Spasticity
Hypesthesia
Urinary Incontinence
Paresis
Amputation
Vitamins
Nervous System
Physical Examination
Spinal Cord
Outpatients
Language

Keywords

  • Anesthetics, inhalation
  • Case report
  • Demyelinating diseases
  • Rehabilitation
  • Vitamin B 12 deficiency

ASJC Scopus subject areas

  • Rehabilitation

Cite this

@article{a862bc933c4c43b7b157f99c8280ecb0,
title = "Cobalamin deficiency and subacute combined degeneration after nitrous oxide anesthesia: A case report",
abstract = "We report on a diabetic man in his early forties with a history of disabling left-hemisphere stroke and hyperhomocystinemia who developed new sensorimotor symptoms and urinary incontinence 4 weeks after prolonged exposure to nitrous oxide (N 2O) related to arterial occlusive disease and amputation. Physical examination at rehabilitation hospital admission showed preexisting severe nonfluent multimodality language impairment, new ataxic quadriparesis superimposed on static spastic right hemiparesis, diffusely blunted muscle stretch reflexes, impaired cutaneous sensation and proprioception, diminished alternating motion rates, and impaired truncal balance. Laboratory tests revealed low serum cobalamin and hyperhomocystinemia. Magnetic resonance imaging of the spinal cord showed dorsal T2-signal hyperintensity. Treatment included vitamin replacement and comprehensive rehabilitation. His response to hospital-based and outpatient treatment led to successful prosthetic fitting. This case shows the importance of screening for and treating cobalamin deficiency before exposing patients with known risk to N 2O and highlights the potential diagnostic and therapeutic challenges of subacute combined degeneration when it occurs with a setting of preexisting disabling neurologic impairment.",
keywords = "Anesthetics, inhalation, Case report, Demyelinating diseases, Rehabilitation, Vitamin B 12 deficiency",
author = "Ahn, {Sung C.} and Brown, {Allen W}",
year = "2005",
month = "1",
doi = "10.1016/j.apmr.2004.01.019",
language = "English (US)",
volume = "86",
pages = "150--153",
journal = "Archives of Physical Medicine and Rehabilitation",
issn = "0003-9993",
publisher = "W.B. Saunders Ltd",
number = "1",

}

TY - JOUR

T1 - Cobalamin deficiency and subacute combined degeneration after nitrous oxide anesthesia

T2 - A case report

AU - Ahn, Sung C.

AU - Brown, Allen W

PY - 2005/1

Y1 - 2005/1

N2 - We report on a diabetic man in his early forties with a history of disabling left-hemisphere stroke and hyperhomocystinemia who developed new sensorimotor symptoms and urinary incontinence 4 weeks after prolonged exposure to nitrous oxide (N 2O) related to arterial occlusive disease and amputation. Physical examination at rehabilitation hospital admission showed preexisting severe nonfluent multimodality language impairment, new ataxic quadriparesis superimposed on static spastic right hemiparesis, diffusely blunted muscle stretch reflexes, impaired cutaneous sensation and proprioception, diminished alternating motion rates, and impaired truncal balance. Laboratory tests revealed low serum cobalamin and hyperhomocystinemia. Magnetic resonance imaging of the spinal cord showed dorsal T2-signal hyperintensity. Treatment included vitamin replacement and comprehensive rehabilitation. His response to hospital-based and outpatient treatment led to successful prosthetic fitting. This case shows the importance of screening for and treating cobalamin deficiency before exposing patients with known risk to N 2O and highlights the potential diagnostic and therapeutic challenges of subacute combined degeneration when it occurs with a setting of preexisting disabling neurologic impairment.

AB - We report on a diabetic man in his early forties with a history of disabling left-hemisphere stroke and hyperhomocystinemia who developed new sensorimotor symptoms and urinary incontinence 4 weeks after prolonged exposure to nitrous oxide (N 2O) related to arterial occlusive disease and amputation. Physical examination at rehabilitation hospital admission showed preexisting severe nonfluent multimodality language impairment, new ataxic quadriparesis superimposed on static spastic right hemiparesis, diffusely blunted muscle stretch reflexes, impaired cutaneous sensation and proprioception, diminished alternating motion rates, and impaired truncal balance. Laboratory tests revealed low serum cobalamin and hyperhomocystinemia. Magnetic resonance imaging of the spinal cord showed dorsal T2-signal hyperintensity. Treatment included vitamin replacement and comprehensive rehabilitation. His response to hospital-based and outpatient treatment led to successful prosthetic fitting. This case shows the importance of screening for and treating cobalamin deficiency before exposing patients with known risk to N 2O and highlights the potential diagnostic and therapeutic challenges of subacute combined degeneration when it occurs with a setting of preexisting disabling neurologic impairment.

KW - Anesthetics, inhalation

KW - Case report

KW - Demyelinating diseases

KW - Rehabilitation

KW - Vitamin B 12 deficiency

UR - http://www.scopus.com/inward/record.url?scp=11444265915&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=11444265915&partnerID=8YFLogxK

U2 - 10.1016/j.apmr.2004.01.019

DO - 10.1016/j.apmr.2004.01.019

M3 - Article

C2 - 15641006

AN - SCOPUS:11444265915

VL - 86

SP - 150

EP - 153

JO - Archives of Physical Medicine and Rehabilitation

JF - Archives of Physical Medicine and Rehabilitation

SN - 0003-9993

IS - 1

ER -